IS Case 615: Gastric outlet obstruction secondary to long-term prostaglandin administration
Publication Date: 2011-12-12
Patient is a 32-week-old white male delivered by cesarean section for preterm labor. Prenatally diagnosed with suspected VATER syndrome (absent radii bilaterally, CHD). He was intubated at birth secondary to bradycardia and poor respiratory effort and begun on prostaglandin (PGE). Echo confirmed diagnosis of Tetralogy of Fallot (TOF) with desaturations neccessitating an increase in PGE dose.
Pyloric channel elongation measuring 2 cm in length. The muscle wall measures 3 mm in thickness. There is significant thickening of the mucosa measuring up to 4 mm. Pyloric channel elongation with thickening of the mucosal wall likely due to prostaglandin therapy resulting in functional pyloric stenosis/gastric outlet obstruction.
Gastric outlet obstruction secondary to long-term prostaglandin administration
Infusion of prostaglandin E (PGE) is used to maintain a patent ductus arteriosus in infants with cyanotic congenital heart disease. Depending on the type, amount, duration and route of administration, infusion of PGE can result in diarrhea, gastric mucosal hyperplasia and gastric gland dilatation and elongation. Gastric mucosal proliferation has been recognized in infants receiving long-term PGE therapy with subsequent feeding intolerance and gastric outlet obstruction.
Sonography usually provides excellent visualization of the gastric antrum and pylorus. A papillary or polypoid appearance of the mucosa with increased echogenicity centrally can be seen in infants receiving long-term PGE therapy. Narrowing of the lumen of the pylorus secondary to mucosal hypertrophy rather than muscular hypertrophy can distinguish PGE therapy from hypertrophic pyloric stenosis as the etiology for gastric outlet obstruction.
- Babyn P, Peled N, Manson D, et al. Radiologic features of gastric outlet obstruction in infants after long-term prostaglandin administration. Pediatr Radiol. 1995;25(1):41-3; discussion 44. PMID: 7761161
- Peled N, Dagan O, Babyn P, et al. Gastric-outlet obstruction induced by prostaglandin therapy in neonates. N Engl J Med. 1992 Aug 20;327(8):505-10. PMID: 1635565